Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 11:36 PM CDT for Mahnomen County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 11:36 PM CDT (04:36 UTC)
- Expired
- May 28, 1998, 12:10 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 280436 RRA SVRFAR MNC087-280510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1136 PM CDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHNOMEN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1210 AM CDT * AT 1135 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR MAHNOMEN . ..OR 35 MILES NORTH OF DETROIT LAKES. THE STORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAHNOMEN REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 27, 9:00 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 900 PM CDT WED MAY 27 1998 1ST PERIOD DISCUSSION...SVR WX ACRSS CWA ATTM SO WL BE BRF. NUMEROUS RPRTS OF SVR HAIL AND FUNNEL CLOUDS ALONG W STRGT LINE WINDS. HEAVY RAIN ALSO PBLM IN SLO-MOVNG STMS JUST N OF GFK. IR LOOP INDICATES TOPS STILL COOLING XTRM NE ND INTO NW MN. OTHER AREA OF TSTMS JUST NOW ENTERING S AND SW CWA AND SHUD PRGRSS THRU MUCH OF SRN/CNTRL ND CWA AND INTO WCNTRL MN. LUKS LIKE SVR TO CONT THRU AT LEAST MDNGT AS ADAP SHOWS STRNG MOIST CONVRGNCE AND INSTABLITY STILL PRESENT. LOW PRES A BIT FRTHR S THAN EARLIER PROGGED AND W BEST PRESS FALLS JUST W OF FAR...LUKS LIKE SVR THREAT WILL ENCOMPASS MUCH IF NOT ALL MN SIDE CWA THRU MNDT. SVR TSTM WATCH TIL 2 AM FOR MUCH OF CWA. ZONES ALRDY UPDATED W WATCH ISSUANCE. SOROKA
In the hours before
Local storm report, May 27, 10:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1030 PM CDT WED MAY 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 2S ALSEN ND 0.75 INCH HAIL
05/27/98 CAVALIER
0710 PM PARK RIVER ND 0.75 INCH HAIL
05/27/98 WALSH
0740 PM GRAFTON ND 1.25 INCH HAIL
05/27/98 WALSH
0750 PM PARK RIVER ND 1.25 INCH HAIL
05/27/98 WALSH
0812 PM GRAFTON ND 1.00 INCH HAIL
05/27/98 WALSH
0825 PM 4SW STEPHEN MN 0.75 INCH HAIL
05/27/98 MARSHALL
0855 PM 4W ARGYLE MN 0.75 INCH HAIL
05/27/98 MARSHALL
0934 PM SANBORN ND 0.75 INCH HAIL
05/27/98 BARNES
BELLESLocal storm report, May 27, 10:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1030 PM CDT WED MAY 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 2S ALSEN ND 0.75 INCH HAIL
05/27/98 CAVALIER
0710 PM PARK RIVER ND 0.75 INCH HAIL
05/27/98 WALSH
0740 PM GRAFTON ND 1.25 INCH HAIL
05/27/98 WALSH
0750 PM PARK RIVER ND 1.25 INCH HAIL
05/27/98 WALSH
0812 PM GRAFTON ND 1.00 INCH HAIL
05/27/98 WALSH
0825 PM 4SW STEPHEN MN 0.75 INCH HAIL
05/27/98 MARSHALL
0855 PM 4W ARGYLE MN 0.75 INCH HAIL
05/27/98 MARSHALL
0934 PM SANBORN ND 0.75 INCH HAIL
05/27/98 BARNES
BELLESLocal storm report, May 27, 11:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1115 PM CDT WED MAY 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 5N FORT RANSOM ND 0.75 INCH HAIL
05/27/98 RANSOMLocal storm report, May 27, 11:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1115 PM CDT WED MAY 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 5N FORT RANSOM ND 0.75 INCH HAIL
05/27/98 RANSOMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 32 min |
| May 27, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 46 min |
| May 27, 11:03 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 37 min |
| May 28, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 48 min |
| May 28, 3:59 PM CDT | Severe Thunderstorm Warning | FGF | Pennington | 31 min |
| May 28, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 32 min |
| May 28, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.